Alert archive / California / Beach Hazards Statements in 2019
Beach Hazards Statement 3, NWS Los Angeles, CA
NWS Los Angeles, CA issued this beach hazards statement at Jan 10, 2019, 9:25 PM PST for Los Angeles County, California. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Jan 10, 2019, 9:25 PM PST (05:25 UTC)
- Expired
- Jan 11, 2019, 1:11 PM PST
- In force
- 16 hr
- Issued by
- NWS Los Angeles, CA
County Los Angeles County, CA
The radar
The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 05:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 5.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1212 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
426 WHUS46 KLOX 110525 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 925 PM PST Thu Jan 10 2019 CAZ034-035-111400- /O.EXP.KLOX.SU.Y.0002.000000T0000Z-190111T0500Z/ /O.NEW.KLOX.BH.S.0003.190111T0525Z-190114T0200Z/ San Luis Obispo County Central Coast- Santa Barbara County Central Coast- 925 PM PST Thu Jan 10 2019 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SUNDAY AFTERNOON... ...HIGH SURF ADVISORY HAS EXPIRED... The National Weather Service in Los Angeles/Oxnard has issued a Beach Hazards Statement for elevated surf and strong rip currents, which is in effect through Sunday afternoon. * HAZARDS...Elevated surf of 6 to 9 feet and strong rip currents are expected through Friday. Surf will potentially increase further over the weekend requiring a high surf advisory. * Impacts...There is an increased risk for ocean drowning. Rip currents can pull swimmers and surfers out to sea. Large breaking waves can cause injury...wash people off beaches and rocks...and capsize small boats near shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ CAZ039>041-087-111400- /O.EXP.KLOX.SU.Y.0002.000000T0000Z-190111T0500Z/ /O.NEW.KLOX.BH.S.0003.190111T0525Z-190114T0200Z/ Santa Barbara County South Coast-Ventura County Coast- Los Angeles County Coast including Downtown Los Angeles- Catalina and Santa Barbara Islands- 925 PM PST Thu Jan 10 2019 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SUNDAY AFTERNOON... ...HIGH SURF ADVISORY HAS EXPIRED... The National Weather Service in Los Angeles/Oxnard has issued a Beach Hazards Statement for elevated surf and strong rip currents, which is in effect through Sunday afternoon. * HAZARDS...Elevated surf of 4 to 6 feet and strong rip currents are expected through Friday across west facing beaches. Surf will potentially increase further over the weekend requiring a high surf advisory. * Impacts...There is an increased risk for ocean drowning. Rip currents can pull swimmers and surfers out to sea. Large breaking waves can cause injury...wash people off beaches and rocks...and capsize small boats near shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ Gomberg
2 follow-up statements
824 WHUS46 KLOX 111455 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 655 AM PST Fri Jan 11 2019 CAZ034-035-112300- /O.CON.KLOX.BH.S.0003.000000T0000Z-190114T0200Z/ San Luis Obispo County Central Coast- Santa Barbara County Central Coast- 655 AM PST Fri Jan 11 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY AFTERNOON... * HAZARDS...Elevated surf of 6 to 9 feet and strong rip currents are expected through Friday. Surf will potentially increase further over the weekend requiring a high surf advisory. * Impacts...There is an increased risk for ocean drowning. Rip currents can pull swimmers and surfers out to sea. Large breaking waves can cause injury...wash people off beaches and rocks...and capsize small boats near shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ CAZ039>041-087-112300- /O.CON.KLOX.BH.S.0003.000000T0000Z-190114T0200Z/ Santa Barbara County South Coast-Ventura County Coast- Los Angeles County Coast including Downtown Los Angeles- Catalina and Santa Barbara Islands- 655 AM PST Fri Jan 11 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY AFTERNOON... * HAZARDS...Elevated surf of 4 to 6 feet and strong rip currents are expected through Friday across west facing beaches. Surf will potentially increase further over the weekend requiring a high surf advisory. * Impacts...There is an increased risk for ocean drowning. Rip currents can pull swimmers and surfers out to sea. Large breaking waves can cause injury...wash people off beaches and rocks...and capsize small boats near shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ jld
815 WHUS46 KLOX 112111 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 111 PM PST Fri Jan 11 2019 CAZ034-035-120515- /O.CAN.KLOX.BH.S.0003.000000T0000Z-190114T0200Z/ /O.NEW.KLOX.SU.Y.0003.190112T0400Z-190113T2000Z/ San Luis Obispo County Central Coast- Santa Barbara County Central Coast- 111 PM PST Fri Jan 11 2019 ...HIGH SURF ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO NOON PST SUNDAY... The National Weather Service in Los Angeles/Oxnard has issued a High Surf Advisory, which is in effect from 8 PM this evening to noon PST Sunday. * SURF...Breaking waves of 8 to 13 feet, largest on exposed west facing beaches. * Impacts...There is an increased risk for ocean drowning. Rip currents can pull swimmers and surfers out to sea. Large breaking waves can cause injury...wash people off beaches and rocks...and capsize small boats near shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Surf Advisory means that high surf will affect beaches in the advisory area...producing localized beach erosion and dangerous swimming conditions. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ CAZ040-041-087-120515- /O.CAN.KLOX.BH.S.0003.000000T0000Z-190114T0200Z/ /O.NEW.KLOX.SU.Y.0003.190112T1000Z-190113T2000Z/ Ventura County Coast- Los Angeles County Coast including Downtown Los Angeles- Catalina and Santa Barbara Islands- 111 PM PST Fri Jan 11 2019 ...HIGH SURF ADVISORY IN EFFECT FROM 2 AM SATURDAY TO NOON PST SUNDAY... The National Weather Service in Los Angeles/Oxnard has issued a High Surf Advisory, which is in effect from 2 AM Saturday to noon PST Sunday. * SURF...Breaking waves of 7 to 10 feet, largest on exposed west facing beaches. * Impacts...There is an increased risk for ocean drowning. Rip currents can pull swimmers and surfers out to sea. Large breaking waves can cause injury...wash people off beaches and rocks...and capsize small boats near shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Surf Advisory means that high surf will affect beaches in the advisory area...producing localized beach erosion and dangerous swimming conditions. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ CAZ039-120515- /O.CAN.KLOX.BH.S.0003.000000T0000Z-190114T0200Z/ /O.NEW.KLOX.SU.Y.0003.190112T1000Z-190113T2000Z/ Santa Barbara County South Coast- 111 PM PST Fri Jan 11 2019 ...HIGH SURF ADVISORY IN EFFECT FROM 2 AM SATURDAY TO NOON PST SUNDAY... The National Weather Service in Los Angeles/Oxnard has issued a High Surf Advisory, which is in effect from 2 AM Saturday to noon PST Sunday. * SURF...Breaking waves of 4 to 7 feet on exposed west facing beaches. * Impacts...There is an increased risk for ocean drowning. Rip currents can pull swimmers and surfers out to sea. Large breaking waves can cause injury...wash people off beaches and rocks...and capsize small boats near shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Surf Advisory means that high surf will affect beaches in the advisory area...producing localized beach erosion and dangerous swimming conditions. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ Kittell
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this beach hazards statement went out at Jan 10, 8:46 PM PST, 39 minutes earlier.
Area forecast discussion, Jan 10, 8:46 PM PST, 39 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
846 PM PST Thu Jan 10 2019
.SYNOPSIS...10/723 PM.
Dry conditions will continue tonight through Friday morning. From
Friday afternoon through Saturday, a storm system will sweep
across the area, bringing significant rain, high elevation snow
and gusty winds. The wet pattern will continue throughout next
week as a series of storms bring additional chances of
precipitation to Southern California.
&&
.SHORT TERM (THU-SUN)...10/846 PM.
Low level moisture on the increase tonight with satellite imagery
showing low clouds and fog quickly expanding across coastal/valley
areas which will continue into Friday morning. As southerly flow
and low level moisture increase in advance of the approaching
storm on Friday, could see some light precipitation develop across
south facing foothills and coastal slopes during the day,
especially across the Santa Ynez range and Ventura county
mountains.
Everything more or less on track for the storm Friday night into
early Saturday. Some light rain is possible before sunset Friday,
mainly far western SLO/SBA Counties. The main activity with this
system is still on target from Friday night into early Saturday
morning as the upper level trough takes a more negative tilt
promoting greater upper level diffluence. During this time,
there will also be increasing southerly flow which will provide
orographic enhancement of rainfall along the south facing
foothills and coastal slopes. Lastly, there will be increasing
instability overnight into Saturday morning (mainly across the
coastal waters and nearshore land areas south of Point Conception)
as colder air aloft moves into the region (500 mb temperatures
falling to between -22 and -26 degrees celsius).
00Z NAM model showing a fairly wide area of -1 to -4 lifted index
values across the coastal waters south of Point Conception, with
a large area of CAPE values between 300-600 J/KG with isolated
values up to 900 J/kg. While the main thunderstorm threat will be
over the coastal waters, the southerly steering low level flow
could bring isolated thunderstorms ashore. Model soundings off the
coast indicate steepening low and mid level lapse rates along
with veering wind profile (southeast to east low level winds
shifting to southerly through much of the atmosphere). While
there is only a slight chance of actual thunderstorms with
lightning across land areas with this event, there is a higher
probability of convective rain bursts that can occur in a 15 to
30 minute time period as the front encounters the more diffluent
and unstable environment late Friday evening into early Saturday
morning. Peak rainfall rates generally expected to range between
0.50 and 0.75 inches per hour with this event except locally
higher if thunderstorms develop, but is important to remember
that even higher rainfall intensities can occur in a 15 to 30
minute time frame with convective events such as this. HRRR model
confirming these hourly rainfall rates for later Friday night.
Lightning detection has already shown a fair amount of lightning
well off the coast with this system associated with the front.
Conditions will also be favorable for isolated waterspouts and
will issue be issuing a marine weather statement to highlight
this potential.
The heaviest rainfall is expected to occur across Santa Barbara
and western Ventura counties (including the Thomas Fire) sometime
between 9 pm and 2 am tomorrow night, then spreading into eastern
Ventura and LA counties (including the Woolsey and Hill burn
areas) sometime between midnight and 7 am. The above mentioned
rainfall rates will bring a high likelihood of roadway flooding
as well as the threat of shallow/mud debris flows in the recent
burn areas and rockslides in canyon roadways, including PCH.
A Flash Flood Watch may need to be considered for the recent burn
areas as we draw closer to the event. Anyone near burn areas
should be cognizant of the potential risks and pay close attention
to the forecasts over the next 24 hours.
Latest 00Z models showing the potential for storm number 2 to move
in faster, beginning sometime Sunday night. The 00Z GFS shows this
system could bring higher rainfall totals in the Sunday night to
Monday time frame, with QPF and rainfall rates potentially
adjusted upward.
*** From previous discussion ***
Precip expected to taper off from west to east Saturday morning
into early afternoon. There's a lot of lingering low level
moisture behind the front through Saturday evening but the flow
turns weakly northeast which isn't favorable for precipitation.
Could see a few sprinkles into early evening but the primary
impactful part of this system will be late Friday night into early
Saturday. Snow levels expected to be between 6000-6500' with some
decent accumulations at the resorts and higher elevations but
minimal impacts to the major roads through the mountains.
Another system will be approaching from the west Sunday but it
will be slowed by a developing high pressure system aloft over the
northern Rockies so there's some uncertainty on when it will
arrive and how long it will take to spread east through the area.
Most of the 12z models keep the upper low well offshore through
Sunday afternoon but show a frontal boundary reaching the Central
Coast by around sunset Sunday. So have delayed rain chances for
Ventura/LA Counties until Sunday night but confidence with that
is even still pretty low as that high to the northeast may prevent
much eastward progression until well into Monday. Could be some
decent rain amounts over the Central Coast late Sunday, especially
the coastal hills of SLO County, but there's also a chance that
moisture could stall prior to reaching the coast.
.LONG TERM (MON-THU)...10/204 PM.
Forecast still looks very wet next week but still unable to nail
down specifics on timing and amounts as models struggle with the
interaction between storms moving into the eastern Pacific and the
northern Rockies ridge. The deterministic models show high rain
chances most days with the best chances for heavy rain Monday
morning across SLO/SB Counties and late Tuesday into Wednesday for
all areas south of Pt Conception. Either or both of these could
pose risks for burn areas and possibly for other areas as well,
especially as there will be very little recovery period between
storms, debris basins will be filling, and the ground will
becoming increasingly saturated. The models diverge on Thursday
now with the GFS still showing another pretty strong storm moving
through while the ECMWF shows the low riding up and over the
northern Rockies ridge into Canada. Best to plan for a wet week
with a good chance of rain every day at least until Thursday. The
air masses aren't particularly cold with these systems but good
accumulations expected at higher elevations.
&&
.AVIATION...10/2322Z.
At 2300Z, there was a surface-based inversion at KLAX. The top of
the inversion was 5000 feet with a temperature of 11 degrees
Celsius.
Low to moderate confidence in 00Z TAF package. Overnight, moderate
confidence in return of stratus to coastal and valley sites, but
low confidence in timing/flight category. Any MVFR/IFR conditions
that develop will likely continue through the day on Friday.
KLAX...low confidence in 00Z TAF. Timing of return of MVFR CIGs
could be +/- 3 hours of current 03Z forecast. There is a 50%
chance that VFR conditions could develop after 18Z.
KBUR...low confidence in 00Z TAF. Timing of return of MVFR CIGs
could be +/- 3 hours of current 07Z forecast. There is a 40%
chance of IFR conditions during this time period. There is a 50%
chance that VFR conditions could develop after 18Z.
&&
.MARINE...10/713 PM.
A large westerly swell will slowly subside tonight, but additional
large west to northwest swell will continue at times through
next week.
A Gale Warning is in effect for the two northern outer water
zones (PZZ670-673) Friday morning through Friday night. A Small
Craft Advisory is in effect for the near shore waters north of
Point Sal Friday morning through Friday night, with small craft
winds spreading into zone 676 outer waters by afternoon. There is
also a 60 percent chance of Small Craft Advisory winds and seas
in zone 650 Friday evening through Saturday, and again Sunday and
Monday. There is a 40 percent chance of the SCA extending down to
zone 655 at the same times.
Isolated thunderstorms are possible by late Friday afternoon
across the western portions of the outer waters, spreading to the
remainder of the coastal waters off Southwest California Friday
night into Saturday morning as an unstable air mass moves over
the coastal waters. Conditions will also be favorable for possible
waterspouts.
&&
.BEACHES...10/718 PM.
A large westerly swell will slowly subside tonight. High surf
advisories will likely be converted to beach hazards statements
at 9 pm tonight, continuing through the weekend. Elevated and
strong rip currents will remain a threat through the weekend,
mainly west facing beaches.
Another round of high surf is likely for Saturday and Saturday
night, possibly extending into much of next week. This will likely
result in upgrades to high surf advisories as we get closer to the
event.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory in effect until 9 PM PST this evening for
zones 34-35-39>41-87. (See LAXCFWLOX).
PZ...Small Craft Advisory in effect from 7 AM Friday to 3 AM PST
Saturday for zone 645. (See LAXMWWLOX).
Gale Warning in effect from 9 AM Friday to 3 AM PST Saturday
for zones 670-673. (See LAXMWWLOX).
Small Craft Advisory in effect from 2 PM Friday to 3 AM PST
Saturday for zone 676. (See LAXMWWLOX).
&&
.HAZARD POTENTIAL OUTLOOK (SUN-THU).
A series of storm systems will bring precipitation impacts to the
region late Sunday through Thursday with snow in the mountains.
High surf is likely at many area west-facing beaches through
Tuesday.
&&
PUBLIC...Gomberg/MW
AVIATION...RAT
MARINE...Gomberg
BEACHES...Gomberg
SYNOPSIS...RAT
weather.gov/losangelesThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 3:09 AM PST | Dense Fog Advisory | LOX | 6 hr | |
| Jan 11, 9:14 AM PST | Small Craft Advisory | LOX | 27 hr | |
| Jan 11, 1:11 PM PST | High Surf Advisory | LOX | Los Angeles | 8 days |
Nearby
Beach Hazards Statements in California, 2019Every beach hazards statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.